Alert archive / North Carolina / Special Weather Statements in 2013
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Aug 2, 2013, 2:49 PM EDT for Beaufort County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2013, 2:49 PM EDT (18:49 UTC)
- Expired
- Aug 2, 2013, 3:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Newport/Morehead City, NC
County Beaufort County, NC
The radar
The Morehead City radar (KMHX), 74 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2051 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
177
WWUS82 KMHX 021849
SPSMHX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
249 PM EDT FRI AUG 2 2013
NCZ080-081-093-094-021945-
BEAUFORT-CRAVEN-MAINLAND HYDE-PAMLICO-
249 PM EDT FRI AUG 2 2013
...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...BEAUFORT...CRAVEN
AND MAINLAND HYDE COUNTIES THROUGH 345 PM EDT...
AT 249 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SIDNEY CROSSROADS TO
CAYTON...OR ALONG A LINE EXTENDING FROM 16 MILES EAST OF RIVER ROAD
TO 12 MILES NORTHEAST OF NEW BERN...MOVING EAST AT 15 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...BONNERTON...BAYVIEW
FERRY TERMINAL...RANSOMVILLE...BELHAVEN...AURORA FERRY TERMINAL...
LEECHVILLE.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3537 7648 3537 7649 3540 7655 3551 7659
3554 7648 3553 7662 3538 7658 3541 7677
3535 7669 3533 7654 3523 7666 3524 7714
3544 7697 3546 7692 3540 7677 3544 7682
3547 7694 3557 7686 3558 7623
TIME...MOT...LOC 1849Z 265DEG 11KT 3550 7669 3528 7698
$$
10What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:20 PM EDT, 29 minutes earlier.
Area forecast discussion, Aug 2, 2:20 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 220 PM EDT FRI AUG 2 2013 .SYNOPSIS... A COLD FRONT WILL STALL OVER THE AREA THIS AFTERNOON...THEN DISSIPATE TONIGHT AND SATURDAY. ANOTHER COLD FRONT WILL APPROACH FROM THE NORTHWEST SUNDAY AND MOVE SOUTH OF THE AREA BY MONDAY AS HIGH PRESSURE BUILDS ACROSS THE AREA. THE HIGH WILL DRIFT OFFSHORE TUESDAY AND WEDNESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 145 PM FRIDAY...UPDATED TO INCREASE POPS AND GO WITH SCT TSTMS FOR SEA BREEZE ZONE REST OF AFTN. DECENT COVERAGE OF SHOWERS/TSTMS FROM NEAR KISO TO KMQI...WITH ACTIVITY EXPECTED TO CONTINUE INTO EARLY EVENING WITH SEA BREEZE WORKING INLAND ALONG WITH NUMEROUS OUTFLOWS. NO SIGNIFICANT SVR THREAT OTHER THAN LOCALLY HEAVY DOWNPOURS. /PREVIOUS DISCUSSION/ AS OF 600 AM FRIDAY...SCATTERED SHOWERS/POSSIBLE THUNDERSTORMS DEVELOPING OVER SOUTHERN PAMLICO SOUND AND MOVING EAST ACROSS THE SOUTHERN OUTER BANKS EARLY THIS MORNING. WILL INCREASE POPS THIS AREA WHILE EXPECTING THE REMAINDER OF THE AREA TO REMAIN DRY THIS MORNING. THE WEAK ILL DEFINED COLD FRONT IS LOCATED FROM CENTRAL NORTH CAROLINA NORTHEAST ACROSS SOUTHEAST VIRGINIA. THE FRONT IS FORECAST TO STALL OVER THE NC COASTAL PLAIN LATER THIS MORNING AND DISSIPATE. ALTHOUGH MODEL POPS ARE WELL BELOW CLIMO...THE PRECIPITATION FORECASTS INDICATE ISOLATED SEA BREEZE CONVECTION DEVELOPING AND MOVING INLAND THIS AFTERNOON. THUS WILL CONTINUE SLIGHT CHANCE POPS FROM PREVIOUS FORECAST AND EXPAND TO THE WEST LATE IN THE DAY. EXPECTING A FAIR AMOUNT OF SUNSHINE TODAY AND WITH LOW LEVEL WESTERLY FLOW HIGHS SHOULD TOP OUT AROUND 90 DEGREES INLAND AND MID TO 80S COAST. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/... AS 330 AM FRIDAY...ANY ISOLATED CONVECTION SHOULD DISSIPATE RAPIDLY EARLY THIS EVENING THEN EXPECTING PARTLY CLOUDY SKIES WITH LOWS IN THE LOWER 70S INLAND AND MID 70S COAST. && .LONG TERM /SATURDAY THROUGH THURSDAY/... AS OF 3 PM THU...A BROAD UPPER TROF WILL REMAIN IN PLACE OVER THE EASTERN US THROUGH THE MIDDLE OF NEXT WEEK FOLLOWED BY A RETURN TO ZONAL FLOW. THIS UPPER TROF WILL ALLOW FOR AN UNSETTLED PATTERN TO CONTINUE THROUGH MOST OF THE PERIOD. THE LONG TERM WILL START OUT WITH THE REMNANTS OF A WEAK FRONT OVER THE MIDDLE OF THE STATE. POPS WILL BE IN THE 20-30% RANGE WITH MOST OF THE ACTIVITY BEING SEABREEZE-DRIVEN. ANY CONVECTION THAT DEVELOPS WILL DISSIPATE QUICKLY SATURDAY EVENING. POPS RE-ENTER THE FORECAST AREA FROM THE NORTH AFTER MIDNIGHT SATURDAY NIGHT AS A RATHER STRONG COLD FRONT DROPS RAPIDLY SOUTH. THE FRONT WILL ENTER FROM THE NORTH SUNDAY MORNING AND CONTINUE MOVING QUICKLY SOUTH DURING THE DAY. EXPECT CONVECTION TO END IN THE FAR NORTH IN THE AFTERNOON AND THE SOUTHERN COUNTIES BY LATE AFTERNOON. THE FRONT WILL HAVE A STRONG PUSH BEHIND IT WITH GOOD LIFT AND CONVERGENCE ALONG AND AHEAD OF THE BOUNDARY. A FEW STRONG STORMS COULD DEVELOP WITH STRONG GUSTY WINDS THE MAIN THREAT. WINDEX VALUES FROM GFS/NAM/ECMWF FORECAST SOUNDINGS AT 18Z SUNDAY ARE 45-50 KNOTS. A BRIEF PERIOD OF DRIER AIR WILL SPREAD IN BEHIND THE FRONT SUNDAY NIGHT AND MONDAY WITH A NORTH TO NORTHEAST WIND FLOW. THE POST FRONTAL HIGH WILL MOVE OFF THE COAST ON TUESDAY WITH A SOUTHWEST FLOW RETURNING. THE FRONTAL BOUNDARY WILL BE STATIONARY NOT FAR TO THE SOUTH THROUGH MOST OF THE WEEK. THERE WILL BE A CHANCE OF SHOWERS/STORMS EACH DAY...MAINLY THE SCATTERED AFTERNOON/EVENING VARIETY. && .AVIATION /17Z FRIDAY THROUGH TUESDAY/... SHORT TERM /18Z THROUGH SATURDAY/ AS OF 130 PM FRIDAY...VFR CONDITIONS WILL CONTINUE TO DOMINATE THIS AFTERNOON. WITH DAYTIME HEATING...SEA BREEZE AND A STALLED FRONT IN CENTRAL NC...HIGH RES MODELS DO SUPPORT THE DEVELOPMENT OF SHOWERS/TSTORMS ACROSS THE AREA. SHOWERS/TSTORMS WILL DIMINISH WITH THE LOSS OF DAYTIME HEATING THIS EVENING. COULD SEE PATCHY FOG AND/OR STRATUS DEVELOPING OVERNIGHT BUT WITH LIGHT WINDS FOG FORMATION WILL BE LIMITED TO MVFR CONDITIONS. CONDITIONS WILL IMPROVE BACK TO VFR ON SATURDAY MORNING...WITH SCATTERED SHOWERS/TSTORMS TO DEVELOP IN THE AFTERNOON. LONG TERM /SATURDAY THROUGH TUESDAY/ AS OF 3 PM THU...SCATTERED CONVECTION POSSIBLE EACH DAY. SOUTHWEST WINDS FRIDAY NIGHT THROUGH SUNDAY MORNING. A FRONT WILL DROP SOUTH THROUGH THE AREA ON SUNDAY WITH WINDS SHIFTING QUICKLY FROM SOUTHWEST TO NORTH. SCATTERED STRONG STORMS POSSIBLE ALONG AND AHEAD OF THE FRONT WITH SURFACE WIND GUSTS AS HIGH AS 50 KNOTS. NORTH TO NORTHEAST WIND AND DRY WEATHER FORECAST FOR SUNDAY NIGHT INTO MONDAY. WINDS BECOME SOUTHWEST ONCE AGAIN ON TUESDAY WITH THE CHANCE OF AFTERNOON & EVENING CONVECTION. && .MARINE... SHORT TERM /THROUGH TONIGHT/ AS OF 200 PM FRIDAY...NO SIGNIFICANT CHANGES WITH UPDATE. LATEST GDNC SUPPORTS PREVIOUS FCST WITH LIGHTER W-SW WINDS CONTINUING INTO EARLY AFTN...THEN INCREASING TO 15-20 KT BY EVENING WITH TIGHTENING PRES GRADIENT. /PREVIOUS DISCUSSION/ AS OF 600 AM FRIDAY...A COLD FRONT WILL STALL AND DISSIPATE WEST OF THE WATERS TODAY WHILE ATLANTIC HIGH PRESSURE RIDGES INTO THE WATERS FROM THE EAST. WILL CANCEL MARGINAL SMALL CRAFT ADVISORIES EARLY THIS MORNING CENTRAL AND SOUTHERN WATERS DUE TO TRENDS IN SEAS AT THE OFFSHORE BUOYS WHICH HAVE SETTLED DOWN TO 4-5 FT. CURRENT SW FLOW 15 WILL BRIEFLY BECOME WEST AND SUBSIDE TO 10 KT THIS MORNING BUT IS FORECAST TO INCREASE AGAIN TO 15 TO 20 KT LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT. WAVE WATCH AND SWAN INDICATE 3-5 FT SEAS FOR MOST OF THE PERIOD. LONG TERM /SATURDAY THROUGH TUESDAY/ AS OF 3 PM THU...SOUTHWEST FLOW WILL CONTINUE FRIDAY NIGHT INTO SUNDAY MORNING. WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT. WINDS NO HIGHER THAN 10-15 KNOTS AND SEAS NO HIGHER THAN 3-5 FEET. A COLD FRONT ENTERS THE REGION FROM THE NORTH AND THE PRESSURE GRADIENT TIGHTENS SATURDAY NIGHT. WINDS WILL BE 10-15 KNOTS THROUGHOUT...EXCEPT FOR OREGON INLET TO OCRACOKE WITH 15-20 KNOTS. THE FRONT WILL DROP QUICKLY THROUGH THE MARINE AREA DURING THE DAY SUNDAY WITH A QUICK VEERING TO NORTH AS IT PASSES. EXPECT THIS WIND SHIFT TO OCCUR AROUND MIDDAY IN THE NORTHERN WATERS AND LATE IN THE AFTERNOON IN THE SOUTHERN WATERS. SOME STRONG STORMS COULD DEVELOP ALONG AND AHEAD OF THE FRONT ON SUNDAY WITH GUSTY SURFACE WINDS UP TO 50 KNOTS. LIGHT NORTH TO NORTHEAST FLOW FORECAST SUNDAY NIGHT INTO MONDAY WITH HIGH PRESSURE TO THE NORTH AND A LOOSE PRESSURE GRADIENT. THE HIGH WILL MOVE OFF THE COAST MONDAY NIGHT WITH A SOUTHERLY FLOW SETTING UP ONCE AGAIN. WINDS AND SEAS WILL BE VERY LIGHT WITH SPEEDS 5-10 KNOTS AND SEAS 2-4 FEET. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...JME NEAR TERM...JME SHORT TERM...JME LONG TERM...TL AVIATION...TL/BM MARINE...JME/TL
Hazardous weather outlook, Aug 2, 4:17 AM EDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 417 AM EDT FRI AUG 2 2013 NCZ029-044>047-079>081-090>095-098-103-104-030830- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 417 AM EDT FRI AUG 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY WITH SOME STORMS ON THE STRONG SIDE. A BETTER CHANCE FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS EXISTS FOR SUNDAY AS A STRONG COLD FRONT PASSES THROUGH EASTERN NORTH CAROLINA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 2:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
249 PM EDT FRI AUG 2 2013
NCZ080-081-093-094-021945-
BEAUFORT-CRAVEN-MAINLAND HYDE-PAMLICO-
249 PM EDT FRI AUG 2 2013
...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...BEAUFORT...CRAVEN
AND MAINLAND HYDE COUNTIES THROUGH 345 PM EDT...
AT 249 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SIDNEY CROSSROADS TO
CAYTON...OR ALONG A LINE EXTENDING FROM 16 MILES EAST OF RIVER ROAD
TO 12 MILES NORTHEAST OF NEW BERN...MOVING EAST AT 15 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...BONNERTON...BAYVIEW
FERRY TERMINAL...RANSOMVILLE...BELHAVEN...AURORA FERRY TERMINAL...
LEECHVILLE.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3537 7648 3537 7649 3540 7655 3551 7659
3554 7648 3553 7662 3538 7658 3541 7677
3535 7669 3533 7654 3523 7666 3524 7714
3544 7697 3546 7692 3540 7677 3544 7682
3547 7694 3557 7686 3558 7623
TIME...MOT...LOC 1849Z 265DEG 11KT 3550 7669 3528 7698
10The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:43 PM EDT | Special Weather Statement | MHX | Craven, Pamlico | 62 min |
| Aug 2, 5:13 PM EDT | Special Weather Statement | MHX | Craven | 62 min |
| Aug 2, 5:47 PM EDT | Special Weather Statement | MHX | Lenoir | 28 min |
| Aug 2, 6:15 PM EDT | Special Weather Statement | MHX | Jones | 30 min |
| Aug 2, 6:46 PM EDT | Special Weather Statement | MHX | Craven, Jones | 59 min |
Nearby
Special Weather Statements in North Carolina, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.